Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 77, NWS St. Louis, MO

May 21, 2022Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at May 21, 2022, 9:21 PM CDT for Osage County, Missouri. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 9:21 PM CDT (02:21 UTC)
Expired
May 22, 2022, 5:11 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 11.45 ft at May 21, 2022, 10:00 PM CDT.

actionminormoderate5101505/2205/23
Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

660 
WGUS43 KLSX 220221
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
921 PM CDT Sat May 21 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-231430-
/O.NEW.KLSX.FL.W.0077.220522T0221Z-220523T1839Z/
/WPHM7.1.ER.220522T0000Z.220522T0600Z.220522T1238Z.NO/
921 PM CDT Sat May 21 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY MONDAY 
AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Maries River near Westphalia.

* WHEN...From this evening to early Monday afternoon.

* IMPACTS...At 12.1 feet, The north end of County Road 521 begins 
  flooding adjacent to the river near this height.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Saturday the stage was 11.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 PM CDT Saturday was 11.3 feet.
  - Forecast...The river is expected to rise to a crest of 12.2
    feet just after midnight tonight. It will then fall below
    flood stage tomorrow morning.
  - Flood stage is 10.0 feet.


&&

              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Mon   Tue   Wed   Thu   Fri

Maries River
  Westphalia  10.0    11.3    3.8   2.4   2.1   2.0   MSG


&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Britt
1 follow-up statement
012 
WGUS83 KLSX 221011
FLSLSX

Flood Statement
National Weather Service St Louis MO
511 AM CDT Sun May 22 2022

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC151-221115-
/O.CAN.KLSX.FL.W.0077.000000T0000Z-220522T1011Z/
/WPHM7.1.ER.220522T0000Z.220522T0301Z.220522T0524Z.NO/
511 AM CDT Sun May 22 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Maries River near Westphalia.

* ADDITIONAL DETAILS...
  - At 4:00 AM CDT Sunday the stage was 6.9 feet.
  - Forecast...The river is expected to fall to 2.0 feet Thursday
    evening.


&&

              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Mon   Tue   Wed   Thu   Fri

Maries River
  Westphalia  10.0    6.9     3.8   2.4   2.1   2.0   MSG


&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

BSH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 21, 6:50 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 21, 6:50 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 PM CDT Sat May 21 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 247 PM CDT Sat May 21 2022

Key Messages:

1. Showers and thunderstorms will continue this afternoon and
evening. While unlikely, I can't rule out a thunderstorm becoming
strong enough to produce quarter sized hail this afternoon.

2. Locally heavy rain associated with individual thunderstorms,
and minor flooding continues to be a threat, particularly across
areas that have already seen heavy rainfall today.

3. Temperatures will cool drastically behind the front.

Showers and elevated thunderstorms will continue this afternoon and
into the evening along the 850mb baroclinic zone, behind the
surface cold front that now lies from KHRO to KCGI and KCUL.
MUCAPE values are weak across the region in the post-frontal
environment, but the best instability is across central Missouri
where the RAP analysis shows MUCAPE peaking near 1000 J/kg.
Effective bulk shear between 40-50 kts should be enough to
organize the elevated thunderstorms over central Missouri, and the
7.5 degree/km lapse rates make hail the primary threat with any
storms that become strong. Instability is our limiting factor with
these thunderstorms, and confidence is low that any storm will
become strong enough to produce quarter sized hail. By the evening
instability and the threat for strong thunderstorms is expected
to be very weak as the 850mb front continues to slide
southeastward.

Localized heavy rainfall and localized flooding associated with
these thunderstorms is a greater threat. The axis of heaviest
rainfall from this morning has fallen along a line from
Springfield, MO through St. Louis, MO, into Springfield, IL. About
an inch of precipitation, with locally higher amounts, has fallen
across this area. The showers and thunderstorms that are forming
and increasing in coverage this afternoon are following a similar
path and pose a localized flooding risk, particularly in low lying
and poor drainage areas.

The continued retreat of the cold front and advance of a surface
high into the region will help shunt lingering precipitation out of
the area by tonight, ending the hail and localized flooding threats.
Cold air advection will continue in the low-levels behind the front,
pulling the 850mb temperatures into the single digits aloft by
Sunday, translating to below normal temperatures at the surface.
Temperatures overnight will cool into the 40s to mid 50s, near to up
to -15 degrees below normal for this time of year. Despite the
clearing sky on Sunday under the influence of the surface high,
sustained cold air advection and cool 850mb temperatures will keep
temperatures stunted. High temperatures in the mid 60s will make
Sunday feel more like mid-April than mid-May.

MRM

.LONG TERM...  (Monday through Next Saturday)
Issued at 247 PM CDT Sat May 21 2022

A longwave mid-level trough will continue to deepen across the
western half of the CONUS during the first half of the work week,
amplifying southwesterly mid-level flow over the mid-Mississippi
Valley. At the surface the high pressure will continue to shift
eastward across the region Monday, keeping the forecast area
precipitation free for another day in advance of our next low
system. By Monday evening a shortwave will travel up the mid-
level southwesterly flow into the mid-Mississippi Valley, mirrored
at the surface by the northeastward movement a surface low. The
warm front associated with this low is expected to lift northward
through the forecast area Monday night into Tuesday morning. Light
precipitation is possible with isentropic lift over the warm
front as moisture surges back into the area south of the front,
but confidence is not high that widespread showers and
thunderstorm will be able to form.

The next best chance for showers and thunderstorms will be Tuesday
through Thursday as the surface low, and perhaps a second surface
low, move through the region in step with the northeastward
movement of the mid-level shortwave. The NAEFS continues to
indicate PWAT values near the 90th climatological percentile in
association with this event, however the NBM viewer isn't
currently indicating that significant rainfall will be an issue.
Severe weather conditions continue to be more favorable to the
south of our area, however I can't rule out that threat moving
north in the intervening days. Guidance differs in how quickly the
mid-level trough will push through the mid-Mississippi Valley.
About 40% of the WPC Cluster members favor a more progressive
trough, pushing east out of the region Thursday into Friday.
Confidence is high that by Friday the trough will be retreating
from the area, with 80% of members indicating the trough will
moving into the Ohio River Valley. Rising heights associated with
the exit of the trough axis will continue into the weekend as a
ridge builds into the area.

Temperatures will be absolutely wonderful during the work week.
Cooler 850mb air will keep temperatures near to slightly below
normal with highs generally in the 70s. Periods of showers and heavy
cloud cover could stunt temperatures mid-week. By the weekend the
rising heights aloft and southwesterly low-level flow will help
warm temperatures to near normal.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 644 PM CDT Sat May 21 2022

Main area of showers and thunderstorms has pushed east and south
of the St. Louis area. There will still be some lingering showers
that will affect JEF/COU through 02Z and STL/SUS/CPS through 03Z
where I have included VCSH. UIN is starting out with VFR
conditions and I expect them to stay dry and VFR through the
period. Other than the scattered showers early in the period,
expect dry and VFR conditions at JEF/COU. STL/COU/CPS currently
have ceilings at or below 2000FT AGL, but will slowly improve to
VFR by 05Z, then dry and VFR conditions are expected at those
terminals the rest of the period. North to northwest winds at 10
knots or less are expected at all of the terminals through the
period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 9:17 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
917 PM CDT Sat May 21 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230230-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
917 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Monday night through Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Britt

In the hours before

Local storm report, May 21, 3:39 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             BOURBON                 38.15N 91.25W
05/21/2022  M1.00 INCH       CRAWFORD           MO   TRAINED SPOTTER

            SPOTTER STATED THAT THERE WAS A BRIEF
            OCCURRENCE OF QUARTER SIZED HAIL IN BOURBON.
            IT FELL FOR APPROXIMATELY 5 SECONDS.

&&

MAPLES
Local storm report, May 21, 6:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HEAVY RAIN       4 NNE O'FALLON          38.64N 89.87W
05/21/2022  M1.77 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE MIDNIGHT.

&&

MAPLES
Local storm report, May 21, 7:12 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       2 NE HEMATITE           38.22N 90.46W
05/21/2022  M1.57 INCH       JEFFERSON          MO   TRAINED SPOTTER

            RAINFALL TOTAL TODAY. SPOTTER ALSO NOTED
            THAT HAIL FELL AROUND 4:50 A.M. THIS MORNING
            AND ESTIMATED IT TO BE AROUND 1/2 INCH IN
            DIAMETER.

&&

MAPLES
Local storm report, May 21, 7:40 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
05/21/2022  M1.80 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            STORM TOTAL FOR TODAY.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:20 AM CDTRiver Flood WarningLSXFranklin54 hr

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.